Hail, Seward
- When
- May 1, 9:37 PM CST to 9:40 PM CST
- Where
- Seward County, 1.73 mi NW of Utica
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -97.350
Hail up to 1.25 inches in diameter fell in the Utica area for several minutes.
Thunderstorms developed along a front that moved into eastern Nebraska before stalling. Instability was high enough so that several of these storms became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along a front that moved into eastern Nebraska before stalling. Instability was high enough so that several of these storms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 5:34 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 634 PM CDT TUE MAY 1 2012 .AVIATION... 00Z TAFS FOR KOMA...KLNK...AND KOFK. CURRENT LINE OF CONVECTION TRACKING NORTH OF TAF SITES BUT SOME CHANCE FOR KOFK AND KOMA IN 02Z-06Z TIME FRAME. OTHERWISE SOME POTENTIAL FOR IFR CIGS DEVELOPING AFTER 09Z AS FRONT STALLS OVER THE AREA AND WINDS BECOME LIGHT WITH RATHER MOIST LOW LEVELS INDICATED EAST OF THE BOUNDARY. CONDITIONS IMPROVE TO VFR AFTER 13Z WITH INCREASING SOUTH WINDS BY 19Z. && .PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 1 2012/ SHORT TERM...TONIGHT THROUGH FRIDAY GOING FCST IS IN GOOD SHAPE...ONLY MINOR TWEAKS MADE. MAIN CONCERN THEN CONTINUES TO BE PINNING DOWN AREAL COVERAGE OF SVR STORM ACTIVITY THIS EVENING. AS OF NOW IT APPEARS THAT THE UPPER MIDWEST WILL BE PRIME FOR SVR STORMS IN ASSOCIATED WITH LIFTING WARM FRONT... WITH ANOTHER AREA OF RISK ASSOCIATED WITH COOL FRONT CURRENTLY DROPPING THRU THE DAKOTAS. HRRR AND RAP SOLUTIONS HAVE BEEN RATHER CONSISTENT TODAY SUGGESTING LINE OF CONVECTION MOVING INTO THE NRN CWA BY EARLY EVENING. ESRH AROUND 360 M2/S2 AND MUCAPES 2000 J/KG OR SO SHOULD BE ENOUGH TO POP SOME SVR MAINLY OVER NORTHEAST NEB. AMPLIFYING TROF DIG OVER THE WRN CONUS WILL REPLACE THE NEAR-ZONAL FLOW WITH LOW AMPLITUDE UPPER RIDGE GRADUALLY BUILDING OVER THE PLAINS. THIS WILL ACT TO HINDER BNDRY PROGRESSION ANY FARTHER SOUTH AND KEEP IT INVOF THE CWA. ON WEDNESDAY...MUCAPES INCREASE TO 4500 J/KG BY AFTERNOON BUT DEEP LAYER SHEAR IS MORE FOCUSED NORTH. THUS NORTHEAST NEB MAY BE UNDER THE GUN AGAIN LATE WEDNESDAY AFTN/EVENING. THURSDAY THROUGH FRIDAY MODELS PROG SEVERAL IMPULSES EJECTING OUT OF THE SOUTHWESTERN STATES MAY HELP DESTABILIZE ENOUGH TO POP OFF ADDITIONAL CONVECTION. DEE LONG TERM...FRIDAY NIGHT THROUGH TUESDAY FAIRLY ACTIVE WEATHER PATTERN SHOULD CONTINUE INTO EARLY NEXT WEEK AS UPPER TROUGH REMAIN TO OUR WEST...EJECTING WAVES OF ENERGY INTO THE PLAINS. WARM ADVECTION FRIDAY NIGHT MAY SPARK THUNDERSTORMS OVER THE NORTHERN CWA...NORTH OF A EAST-WEST WARM FRONT BISECTING OUR AREA. THOSE SHOULD MOVE ON OFF TO THE NORTHEAST FAIRLY QUICKLY SATURDAY MORNING...LEAVING OUR CWA IN A VERY UNSTABLE AIRMASS BY SATURDAY AFTERNOON. CAPPING UNDER WEAK MID LEVEL RIDGE MAY PRECLUDE DEVELOPMENT MUCH OF THE DAY...MOST LIKELY WAITING FOR LOWERING HEIGHTS AS RIDGE SLIDES EAST SATURDAY EVENING. THUNDERSTORMS ARE GOOD BET THEN...ESPECIALLY IN THE NORTH WHERE A COLD FRONT WILL BE APPROACHING OVERNIGHT. THAT FRONT WILL DRIFT ACROSS THE AREA SUNDAY...MAINTAINING A FAIRLY HIGH CHANCE FOR CONTINUING RAIN AND THUNDER. COOLER AIR WILL FOLLOW...BUT THE CHANCE FOR RAIN OR SHOWERS WILL STILL EXIST AS MOIST SOUTHWEST FLOW ALOFT RIDES OVER COOL SURFACE LAYER. THIS PATTERN PERSISTS THROUGH TUESDAY. TEMPERATURES LOOK WARM SATURDAY WITH SOUTHERLY FLOW AND MORE HUMIDITY. HAVE HIGHS IN THE 80S THEN. RAIN AND COLD FRONTAL PASSAGE WILL COOL HIGHS INTO THE 70S SUNDAY...THEN ONLY 60S FOR MONDAY AND TUESDAY INFLUENCED BY NORTH TO EAST LOW LEVEL WIND COMPONENT. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT TUE MAY 1 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 504 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHEAST NEBRASKA THIS EVENING...MAINLY AFTER 7 PM. THE THUNDERSTORMS WILL CONTINUE MOVING EAST SOUTHEAST INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA MAINLY AFTER 9 PM. DUE TO FAVORABLE INSTABILITY AND SHEAR...SOME OF THESE THUNDERSTORMS MAY BE SEVERE THIS EVENING AND EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE THUNDERSTORMS. NEAR OR AFTER MIDNIGHT ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN SOUTHEAST NEBRASKA WITH THE THREAT OF LARGE HAIL. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY 3 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON WEDNESDAY WITH A STALLED FRONTAL BOUNDARY IN THE AREA. THE MOST LIKELY TIME FOR SEVERE WEATHER ON WEDNESDAY WILL BE AFTER 4 PM. THE MAIN THREAT AREA FOR SEVERE WEATHER ON WEDNESDAY WILL BE ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN ON LATE THURSDAY AFTERNOON AND EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AGAIN...THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. A POTENTIALLY ACTIVE THUNDERSTORM PATTERN IS FORECAST FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK. PERIODS OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT THIS TIME...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT TUE MAY 1 2012
NEZ050-020330-
BUTLER NE-
954 PM CDT TUE MAY 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 1030 PM
CDT...
AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 16 MILES SOUTH OF
COLUMBUS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAVID CITY...RISING CITY...GARRISON AND SURPRISE.
THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.
LAT...LON 4129 9736 4134 9715 4127 9708 4116 9707
4109 9711 4109 9736
TIME...MOT...LOC 0249Z 262DEG 20KT 4121 9740
BOUSTEADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1008 PM CDT TUE MAY 1 2012 NEZ043-020345- COLFAX NE- 1008 PM CDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COLFAX COUNTY UNTIL 1045 PM CDT... AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCHUYLER...OR 12 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKSON AND HOWELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA. LAT...LON 4174 9715 4174 9691 4147 9711 4149 9721 TIME...MOT...LOC 0304Z 224DEG 21KT 4151 9714 BOUSTEAD
The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
5 hail. Local standard time, as filed.
Hail up to 1.25 inches in diameter fell in the Utica area for several minutes.
A few hailstones reached around dime-size near Highway 66 and 108th Street.
Hail up to dime-size fell at the NWS office.
Reported along 120th from around Dodge Street to Blondo Street.
Hail up to quarter-size fell near 32nd and Tucker Streets. Rainfall of 1.82 was also reported from the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368822, 368826, 368824, 368825, 368828.